PDA

View Full Version : "Do not take <drug name> with alcohol."


Spectre of Pithecanthropus
08-02-2008, 07:11 PM
Several currently popular prescription drugs have warnings similar to the thread title. I'm think here chiefly of sleeping aids, e.g. Ambien or Lunesta, but I suppose the question can be generalized for any drug.

Should such warnings be taken to mean you should abstain completely from alcohol while you are on the medication? Or do they only mean you shouldn't be under the influence when taking the drug? In other words, is it OK if you have one drink at 7pm, and then take Lunesta at 11pm the same evening? While there presumably is some residual alcohol in the body at 11pm, for average adults, any palpable psychoactive effect of the alcohol will have been long gone.

I know I should ask my doctor about this, and I will when I see him next Tuesday. Still, I know we have a number of experts on this message board. I'm only asking for a general answer, not one that is specific to me.

Nametag
08-02-2008, 11:48 PM
It's not about psychoactive effects, it's plain physiology. Alcohol is a central nervous system depressant; so are most sleeping aids. If you combine them, you stand a significant risk of oversleeping, spending the entire next day in a fog, brain damage, etc. In addition, drugs and alcohol place strain on the liver; combining them might elevate the effect to permanent damage. Clinical studies don't usually include a "dosing with scotch" cohort, so... better safe than sorry.

Cyberhwk
08-03-2008, 02:41 AM
Don't mix Zantac with alcohol.

I had a couple of drinks one night and some of the stuff will occasionally give me heartburn, so I took a Zantac preemptively. I then sit down to watch a movie and I start feeling light headed. I decide maybe I had a bit too much and should jump in bed for the night.

I wake up about 2 hours later...TRASHED. I mean I had to feel my way along the wall to make it to the bathroom where I promptly redecorated. :smack: I was PISSED though! I KNEW I didn't drink THAT much. WTF was going on?

I Google it the following day Zantac can considerably increase alcohol absorption. (http://webmd.com/news/20000215/zantac-alcohol-dont-mix) A lesson well learned. :(

UltraVires
08-03-2008, 02:28 PM
Alcohol in general has different effects on different people. My Dad can drink a fifth of whiskey and then get a little sleepy. My Mom gets giggly after a half of a glass of wine.

Now, compound that with a dose of prescription meds with lawyers barking at the door. What would you do as a med maker?

Me too. I would tell people to never, ever, ever, ever, ever take my drug with alcohol. That way, if something Bad Happened, then I told you not to do it, so it is your fucking fault.

So what really happens when you mix med X with alcohol? You can get an opinion from a drunk who is judgement proof with an IQ in single digits or listen to lawyer-speak. Anyone else will keep his yap shut..

Harriet the Spry
08-03-2008, 04:44 PM
If you want an answer sooner, you could ask a pharmacist. I know mine has been able to tell me the half-life of a drug, to help me figure out how long I would probably be drowsy. A pharmacist will probably also know what type of interaction you're talking about--intensified effect of alcohol, lessened effect of medication, stomach irritation, liver damage...

picunurse
08-03-2008, 05:39 PM
Alcohol potentiates (makes the effect stronger) most psychoactive drugs, especially other depressants. Even a small amount of either can cause serious/long-term side effects. (http://mayoclinic.com/health/sleeping-pills/SL00010)
It also interferes the uptake of many antibiotics.

phouka
08-03-2008, 10:46 PM
Don't forget about alcohol and opiates.

Alcohol is a potent central nervous system depressant. Opiates are a potent respiratory center depressant. Combine the two, and you'll feel warm and fuzzy, and you might just forget how to breathe.

MLS
08-04-2008, 09:30 AM
Part of the question was about alcohol and meds taken hours apart. I have found that since I have been taking Paroxetine (Paxil), I am much more sensitive to alcohol, as in one drink makes me giddy, two makes me blotto. Also, a day or so after a drink, it's as if the antidepressant isn't working, and I start to get that oh-too-familiar depression and anxiety. Now, I'm aware that this med takes time to start and stop working, so this effect seems to make some sense; it's as if the alcohol blocks the drug action. I have essentially become a teetotaler, since the temporary and easy buzz is just not worth the side effect.

Obviously just MHO, and YMMV.

Send questions for Cecil Adams to: [email protected]

Send comments about this website to:

Terms of Use / Privacy Policy

Advertise on the Straight Dope!
(Your direct line to thousands of the smartest, hippest people on the planet, plus a few total dipsticks.)

Copyright 2018 STM Reader, LLC.

Best Topics: sir machinery gatling guns ibuprofen toothache dosage 3 stepper snake monocle sale girls jockstraps dog ate crayons bleached nipples chubb institute baja spanish automotive memory saver liz brewer hang on sloopy dog whines in sleep how do trailer parks work ukulele my dog has fleas man with the power how to install ceiling light without junction box what to do in jail to pass the time are there palm trees in north carolina why is it hard to pee after ejaculation christmas songs up on the housetop